Texas, 2003

Hail and Damaging Winds in Texas, August 12, 2003

August 12, 2003 · NWS FWD · 15 events in 4 counties and zones

6 thunderstorm wind, 5 hail, 4 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$810,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 12, 3:01 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 12, 3:01 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FINAL NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
401 PM CDT TUE AUG 12 2003

.PUBLIC DISCUSSION...300 PM CDT
MAIN ITEM OF INTEREST THIS EVENING IS THE PIECE OF UPPER LEVEL
ENERGY NEARING OKLAHOMA CITY THIS AFTERNOON. THIS FEATURE WILL
MOVE SOUTHWEST TO NEAR THE RED RIVER NORTHWEST OF DALLAS BY AROUND
700 PM. THUNDERSTORMS ARE FIRING ON THE EASTERN SIDE OF THE UPPER
FEATURE...WHERE THE BEST DIVERGENCE LIES. THIS EVENING...I EXPECT
SCATTERED STORMS TO CROSS THE RED RIVER INTO NORTH TEXAS AS THE
ENERGY SLIDES INTO NORTHWEST TEXAS. MEANWHILE...THE MAIN UPPER LOW
NEAR CENTERVILLE IS SLOWLY MOVING WEST...WHICH IS DEVELOPING
SCATTERED ACTIVITY OVER THE SOUTHERN ZONES. THE NORTHERN ACTIVITY
HAS POTENTIAL FOR SOME ISOLATED DOWNBURST WINDS AND SOME HAIL.

AFTER THE UPPER ENERGY OVER OKLAHOMA MOVES AROUND THE PERIPHERY OF
THE MAIN UPPER LOW IN OUR SOUTHERN AREAS TONIGHT...THE MAIN LOW
SHOULD BEGIN MOVING OFF TO THE SOUTHWEST IN EARNEST. IT SHOULD MOVE
TO NEAR DEL RIO BY LATE WEDNESDAY AFTERNOON. AS THIS IS THE
CASE...WE SHOULD TRANSITION TO AFTERNOON AND EVENING CONVECTION
THURSDAY AS POSSIBLE SEABREEZE ACTIVITY MOVES NORTH ON LOW LEVEL
SOUTHERLY FLOW ON THE BACKSIDE OF THE SOUTHWEST LOW. BY
FRIDAY...SEVERAL MODEL RUNS IN A ROW HAVE BUILT STRONG RIDGING ALOFT
INTO NORTHEAST TEXAS. WITH THIS IN MIND...CONVECTION SHOULD RESIDE
FAR TO OUR WEST BY THAT TIME AS LOW LEVEL FLOW DIES OFF UNDER THE
STRONG RIDGE.

SATURDAY...I REINTRODUCED POPS FAR SOUTH AS A TROPICAL SYSTEM OR
WAVE MOVES INTO SOUTH TEXAS...SPROUTING POTENTIAL AFTERNOON
CONVECTION IN OUR FAR SOUTH. THIS MAY BE OPTIMISTIC...AS THE RIDGE
IS EXPECTED TO DOMINATE NORTH TEXAS. WILL HAVE TO WATCH AS THE
SYSTEM NEARS LATE THIS WEEK.

FCSTID = 30
DFW   70  87  71  92 /  30  30  30  20
ACT   68  88  70  91 /  30  40  40  20
PRX   68  86  69  90 /  40  30  30  20
DTO   67  87  68  91 /  50  30  30  20
TKI   68  87  69  91 /  40  30  30  20
DAL   70  87  71  92 /  30  30  30  20
TRL   68  86  70  90 /  30  40  40  20
CRS   69  87  71  91 /  30  40  40  20
TPL   68  88  71  90 /  30  40  40  30

.FWD...NONE.
Hazardous weather outlook, Aug 12, 2:50 PM CST, 3 hours 5 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH LATE EVENING
ALONG AND NORTHEAST OF A GRAHAM...TO HILLSBORO...TO CENTERVILLE LINE.
DAMAGING DOWNBURST WINDS...AND HAIL TO 1 INCH IN DIAMETER ARE
POSSIBLE.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTH
TEXAS TONIGHT. CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
RAIN WILL ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. THE
RAIN CHANCES ARE EXPECTED TO DECREASE THIS WEEKEND AS AN UPPER LEVEL
RIDGE BUILDS INTO THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THIS
EVENING ALONG AND NORTHEAST OF A GRAHAM...TO HILLSBORO...TO
CENTERVILLE LINE.

The radar

The Dallas/Ft Worth radar (KFWS), 148 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 4 lightning. Local standard time, as filed.

Hail, Grayson

When
August 12, 5:55 PM CST to 6:00 PM CST
Where
Grayson County, Denison
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.750, -96.550

Hail, Denton

When
August 12, 7:14 PM CST
Where
Denton County, Little Elm
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.150, -96.967

Thunderstorm Wind, Tarrant

When
August 12, 7:16 PM CST
Where
Tarrant County, 1 mi NE of Haslet
Measured
72 kt (83 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.983, -97.333

Occurred at Alliance airport ASOS.

Thunderstorm Wind, Tarrant

When
August 12, 7:30 PM CST to 7:35 PM CST
Where
Tarrant County, Haslet
Measured
61 kt (70 mph) estimated sustained
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.967, -97.350

Building south of Alliance airport damaged, and an 18 wheeler was blown over.

Thunderstorm Wind, Tarrant

When
August 12, 7:53 PM CST
Where
Tarrant County, Keller
Measured
51 kt (59 mph) measured sustained
Reported by
TRAINED SPOTTER
Coordinates
32.933, -97.250

Hail, Tarrant

When
August 12, 7:53 PM CST
Where
Tarrant County, Keller
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.933, -97.250

Lightning, Tarrant

When
August 12, 8:00 PM CST
Where
Tarrant County, Ft Worth
Property damage
$400,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A lightning started fire heavily damage a house in north Ft Worth near Keller.

Thunderstorm Wind, Tarrant

When
August 12, 8:04 PM CST
Where
Tarrant County, Ft Worth
Measured
53 kt (61 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
32.750, -97.350

Occurred at WFO Fort Worth, at North Beach and loop 820.

Hail, Tarrant

When
August 12, 8:14 PM CST
Where
Tarrant County, Watauga
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.850, -97.267

Hail, Tarrant

When
August 12, 8:21 PM CST
Where
Tarrant County, Ft Worth
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -97.350

Occurred at Highway 377 and North Tarrant Parkway.

Thunderstorm Wind, Dallas

When
August 12, 8:22 PM CST
Where
Dallas County, Dallas Redbird Arpt
Measured
54 kt (62 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.683, -96.867

Lightning, Tarrant

When
August 12, 8:40 PM CST
Where
Tarrant County, Ft Worth
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A lightning started fire damaged a house on Majestic Court.

Thunderstorm Wind, Dallas

When
August 12, 9:30 PM CST
Where
Dallas County, 2 mi NE of Addison
Measured
60 kt (69 mph) estimated sustained
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
32.967, -96.800

The Westridge Apartments suffered wind damage. One unit destroyed, five had major damage, andthree had minor damage.

Lightning, Tarrant

When
August 12, 9:45 PM CST
Where
Tarrant County, Ft Worth
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A lightning started fire destroyed a furniture store on Hemphill Street.

Lightning, Tarrant

When
August 12, 10:00 PM CST
Where
Tarrant County, Ft Worth
Property damage
$45,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A lightning started fire damaged a house in south Ft Worth on Belshire Court.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379151, 5379152, 5379153, 5379154, 5379155, 5379156, 5379522, 5379157, 5379159, 5379158, 5379160, 5379523, 5379161, 5379162, 5379524.